Forum

starting DMDs... Aubagio? Tecfidera?

hi all

i hope this finds you all as well as possible!

I was diagnosed in 2010. now having my third relapse in 18 months (started on IV steriods today).

Neurologist has suggested i start DMDs, perhaps Aubagio or wait for Tecfidera which could be available soon. both tablets.

i have all the leaflets but does anyone have any advice or tips?

one thing i wondered which perhaps shouldn’t be high on my list of concerns… but do i have to pay perscription charges?

i’m usually well between relapses, work p/t, and have a hubby and young daughter.

thanks
xxxxx

I had to make the same decision. I definitely didn’t want injectables so had the choice between aubagio and tecfidera. I decided on tecfidera mainly because of the fact that its main ingredient has been around in another drug for treating psorasis for 20 yrs. Therefore, the safety profile seems better. Aubagio can cause hair thinning and vain as it sounds, I’m not ready for this aged 31… Both drugs come with side effects but i prefer tecfidera… I’m starting now. Am terrified too because with two young kids i cant afford to lie in bed sick with side effects. Good luck deciding Ps. Dont know about charges. Not in scotland where i live… Katy

thanks for your reply katy! the hair thinning scared me too… my hair is crap enough already (years of highlights etc). i’m 32. my daughter is coming up to 3 years old and constantly on the go… sick days not allowed (although my husband does his best)! the tecfidera isnt available here just yet but i dont think it will be too long. didnt realise you guys already had it. so you’re just about to start taking it? good luck and do let me know how you get on. hopefully you have lots of help on standby just in case? friends/family etc?

i dont pay for my copaxone so i dont think you will have to pay.

good luck and look at it as fighting back!

carole x

I sent you a message. X

I have had both tecfidera and aubagio, have been taken off of both and am now about to start plegridy, if you are in UK your prescriptions are generally delivered to you via your neurologist and you do not have to pay for them

I have just been offered Tecfidera or Aubagio as I have had to come off Copaxone due to bad reactions and Plegridy affected my liver. My Neuro seems keen for me to consider Aubagio but like everyone says, not keen on hair loss potential. Has anyone been or still on it and had any side effects?

Hello Jillie

I’ve not taken Aubagio, and nor would I. I have taken Tecfidera, unfortunately had to come off it due to side effects. It seems you’ve been hit by the side effects Bad Fairy, just as I have. With that in mind, I’d look through both drugs, weigh up for yourself the benefits versus the potential side effects (https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid if you’ve not seen it).

I really don’t like the look of the cost/benefit of Aubagio, that’s why I’ve said I wouldn’t take it. The average relapse reduction rate is only about 30% and there are some nasty side effects. Whereas Tecfidera has an average relapse reduction rate of about 50% and while it has potential side effects, they are reversible, unless you have unchecked lymphocyte depletion and are unlucky enough to get PML. But that is a very, very unlikely eventuality as bloods are checked very frequently.

But you need to weigh it up for yourself. Best of luck with the decision.

Sue

1 Like

Hi Sue

Thanks so much for your reply. I did look at the side effects and one that is not mentioned in my Aubagion leaflet is that it can cause UTI’s! I am constantly plagued with them so I think that one is not for me.

I was a little nervous about Tecfidera because of the potential nasty side effects ('scuse my ignorance, what is PML?) but like you say as long as your bloods are checked regularly it should be ok.

Need to make my mind up I guess!

Thanks again

Jillie

Hello Jillie

No need to excuse ignorance, some of us have more experience than others, that’s all.

PML is a rather nasty viral beast that could (this is incredibly unlikely) invade a persons system if they have the side effect from Tecfidera that your lymphocytes dip very badly and remain that way. Lymphocytes are the type of white blood cells that fight against viruses - like PML. To prevent the danger of this and other viruses attacking you, your blood is tested very regularly. If the level of lymphocytes dips dangerously low and stays that way, you’ll be taken off Tecfidera and your lymphocytes count will recover. So it would be wrong to not mention PML, but at the same time, it’s not at all likely.

The most likely side effects you’d suffer with Tecfidera are an upset stomach in the early days. The main way of preventing this is to sandwich the pills in between two amounts of food. So for example, people are advised to have something like porridge for breakfast, take a pill, then eat some toast with peanut butter. The other way of decreasing the early stomach issues is to arrange with your nurse and delivery company to slow down the introduction of the Tecfidera. Ordinarily, people are given one week of half dose pills for the two daily doses, then from week two, increase to the full dose. It is possible to arrange one pill at half dose for the first week, two doses of the half dose in week two, one half and one full dose for week three and up to the full strength for both doses in week four.

The other common side effect is flushing, a sudden rush of blood to the face (typically), but many people don’t get this, or have it once and never again.

I took Tecfidera for about 8 months, I had to stop after my lymphocytes dipped and stayed low. They recovered, it’s fairly common, so it’s a disappointment, but not a dangerous risk. It’s still a good drug and works brilliantly for the majority of people who take it. They get past any initial unsettled stomach issues and just take their meds and don’t worry about any side effects.

Good luck with your choice.

Sue

I take aubagio and have done since Sept 2019 I find it does help

I take aubagio and find it helps.

1 Like

I take Brabio injections which Doctor said is just the same as Copaxone but probably cheaper to make! Have done for a few years now, no side affects, nurse said take at night just incase they make me sleepy, no luck Im still wide awake! I presume it helps as ive had no relapses, touch wood!

Dont pay for prescription, gets delivered to my house every month.

Good luck, youll be fine.

Jane

Hi Twisted- what sort of side effectd have you experienced? I am about to start taking this and am very nervous!!

Hi Hersey Girl

How are you finding the side effects?

Thanks

I have taken both. I started on Tecfidera first, but after 6 months my lymphocyte levels started dropping. After a year I had to come off it because my levels dropped too low. A few months later I started Aubagio and I’m still on it 5 years later. Yes my hair did fall out - not all of it but felt like loads at the time and it’s all grown back and my hair has gone from wavy to curly! Which I love. I’m starting to have a few blood work issues again with low neutrophil levels this time, but I’m being monitored regularly and have no other issues with it apart from my bowels which are a bit looser! But most importantly I haven’t had any relapses during this time to speak of. I get a few residual symptoms flare up from time to time but no progression to speak of. Sharon x

Hi, I’ve been taking Tecfidera twice a day with food for past 2 years plus. No side effects, bloods, MRI’s etc all good, relapse free past 3 years. Cant fault it tbh.

Hi all, just trying to find a thread to add my experience too and to ask questions.

I’ve been recently diagnoses and started on DMD’s but wasn’t given any options other than of those that you inject, I opted for Capxone, but am still wondering if it’s worth taking with such little evidence to show that it actually makes a difference.

Also I’ve had a few reactions to come of the injections, at the moment my leg is quite red and warm and swollen, and one of last week’s injections left a large bruise, I have a call with my MS nurse next week, so will talk to her about these.

But wanted to know if this is normal or am I doing something completely wrong? I read that site reactions are common, but not the bruising.

Been on tecfidera for just over six months. Initial side effects of flushing and feeling sick have now settled and they were never bad enough to stop me from daily routines. Worst thing I had to do was lie on the bathroom floor for 20 minutes a couple of times when having a particularly bad flush, but this literally happened twice and fortunately on days when I wasn’t working! After about 20 minutes I was fine so any nasty side effects were very short-lived when they did happen.

I also have young children and I work part time as a teacher so I’m always rushing about and busy. Tec didn’t get in the way of that. Six months on no relapses and side effects have settled completely. Lymphocytes are lower than I’d like but I trust my nurse to look after that side of things.

Good luck with whichever drug you choose. Overall I’d recommend tec - hope that helps :slight_smile: